New Mexico, 2022

Wildfire in New Mexico, May 13 to 31, 2022

May 13 to 31, 2022 · NWS EPZ · 1 event in 1 county or zone

The Black Fire started the evening of May 13th north of Mimbres and by the end of the month would already be the 2nd largest wildfire in New Mexico history.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

The Black Fire started the evening of May 13th north of Mimbres and by the end of the month would already be the 2nd largest wildfire in New Mexico history.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 13, 4:38 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, May 13, 4:38 PM MST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
538 PM MDT Fri May 13 2022

.AVIATION...00Z TAF CYCLE
VFR and SKC through the period. Largely light and terrain driven
winds overnight tonight. A bit of elevated smoke is possible
overnight as well, but expecting P6SM to persist. Light winds
will continue into Saturday.

&&

.PREV DISCUSSION...255 PM MDT Fri May 13 2022...

.SYNOPSIS...
Quiet weather with warmer temperatures through the period. High
temperatures will be around 5 to 13 degrees warmer than normal this
weekend, with the chance for the first 100 of the year for the city
of El Paso Sunday afternoon. Temperatures will cool a few degrees
early next week, with light winds area wide lasting through Tuesday.
Winds will become slightly breezy Tuesday and Wednesday afternoons,
and will pick up towards the end of next week. The area remains very
dry through next weekend, which creates some fire weather concerns
for the later part of next week.
&&

.DISCUSSION...
.SHORT TERM...Tonight and Saturday...
Relative humidity readings this afternoon are in the 1-5 percent
range across the Borderland as a very dry airmass continues to
linger over the southwest U.S., with little to no change in moisture
for the short term. This will promote strong solar insolation this
afternoon and full radiative cooling tonight. Expect a wide swing in
temperatures between today's afternoon highs the morning lows, which
drop to below seasonal average in parts of the FA tomorrow a.m.
Height rises in upper level flow over the Borderland overnight and
Saturday will promote warming on Saturday as the thermal ridge
begins to refocus over southern New Mexico. Widespread H85 30C
temperatures will set in across the lowlands by peak heating. With
light wind, and mostly clear skies, we'll see widespread mid to
upper 90s. Aside from some possible smoke from fires to the north
moving over eastern Sierra and N. Otero counties, the mountain zones
will see near perfect temperatures on Saturday in the 70s/lower 80s.

&&

.LONG TERM...
An upper level ridge persists for the remainder of the weekend
keeping winds near the surface light, the air very dry, and warmer
temperatures during the day with cooler temperatures at night.

High temperatures will warm to 5 to 13 degrees above normal Sunday
afternoon, with the city of El Paso having a 40% chance of
reaching 100F degrees (according to the 12Z NBM). Deterministic
guidance is backing off on the chances for 100 degrees on Sunday,
keeping El Paso around 97-98F. With this said, an approaching
shortwave from the west will turn winds near the surface
southwest. This compressional heating paired with the axis of the
thermal ridge (32C at 850mb) right over NM and far west TX, a few
100 degree observations around El Paso Sunday would not be
surprising. Southwest winds will remain light to slightly breezy
during the afternoon, as surface pressure gradients remain mostly
relaxed.

GFS & NAM want to push the dry line westward Monday, briefly
increasing surface humidity for areas east of the Rio Grande.
There is a very low chance of precipitation from this push. If
anything were to form, the mid levels remain very dry so most
precipitation would fall as virga. Temperatures will cool a few
degrees Monday, but will still be warm.

A shortwave begins to move over southwestern NM Tuesday, clearing
out any westward progression of the dryline and reestablishing
breezy west winds. These winds should remain light, but a few
areas in NM will see brief fire weather conditions in the
afternoon hours. Brief afternoon fire weather conditions will be
seen Tuesday through Thursday as a series of short waves continue
to move over the region through the end of the week. These
shortwaves should keep high temperatures around 0 to 10 degrees
above normal.

GFS & ECM deterministic models agree on the next upper level
trough beginning to drop south towards next weekend. If this is
the case, west winds will strengthen and create critical fire
weather conditions for Friday and next weekend.

&&

.FIRE WEATHER...
Very dry conditions continue over the region, with overnight RH
recoveries staying near the single digits/teens. Winds will be light
and terrain based overnight. This pattern sticks around for the next
several days. Winds will remain light at 5 to 15 mph through the
weekend with a an increase wind speeds to just below critical values
on Monday and Tuesday. This will lead to possible elevated fire
conditions. Expect ventilation to be Fair to Good Saturday, then
Excellent Sunday. Back to Fair to Good on Monday.

&&

33

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 54  97  61 100 /   0   0   0   0
Sierra Blanca           54  96  61  97 /   0   0   0   0
Las Cruces              49  96  58  98 /   0   0   0   0
Alamogordo              50  94  58  96 /   0   0   0   0
Cloudcroft              41  73  48  74 /   0   0   0   0
Truth or Consequences   51  93  58  96 /   0   0   0   0
Silver City             51  87  58  89 /   0   0   0   0
Deming                  44  95  51  98 /   0   0   0   0
Lordsburg               46  97  53  99 /   0   0   0   0
West El Paso Metro      57  95  63  99 /   0   0   0   0
Dell City               46  97  54  98 /   0   0   0   0
Fort Hancock            51  99  58 101 /   0   0   0   0
Loma Linda              55  93  61  95 /   0   0   0   0
Fabens                  51  97  57 102 /   0   0   0   0
Santa Teresa            49  95  56  98 /   0   0   0   0
White Sands HQ          58  94  64  96 /   0   0   0   0
Jornada Range           47  95  56  96 /   0   0   0   0
Hatch                   48  94  55  98 /   0   0   0   0
Columbus                50  96  56  98 /   0   0   0   0
Orogrande               51  95  57  97 /   0   0   0   0
Mayhill                 44  83  51  84 /   0   0   0   0
Mescalero               44  83  51  83 /   0   0   0   0
Timberon                46  84  53  85 /   0   0   0   0
Winston                 42  88  48  90 /   0   0   0   0
Hillsboro               54  90  58  92 /   0   0   0   0
Spaceport               48  94  55  96 /   0   0   0   0
Lake Roberts            42  90  50  90 /   0   0   0   0
Hurley                  44  91  51  93 /   0   0   0   0
Cliff                   34  95  43  96 /   0   0   0   0
Mule Creek              46  90  53  92 /   0   0   0   0
Faywood                 50  91  56  92 /   0   0   0   0
Animas                  46  95  53  98 /   0   0   0   0
Hachita                 46  94  53  96 /   0   0   0   0
Antelope Wells          49  94  56  97 /   0   0   0   0
Cloverdale              51  93  58  92 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/99
Hazardous weather outlook, May 13, 5:33 AM MST, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
633 AM MDT Fri May 13 2022

NMZ401>417-TXZ418>424-141245-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
633 AM MDT Fri May 13 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. High pressure will
bring sunny skies, light winds and warmer temperatures today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dry conditions will continue across the region with no rain
expected. Very warm temperatures approaching a 100 degrees will
be possible Sunday and Monday afternoon for the desert lowlands.
Breezy conditions will return to the region Monday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Lundeen

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southern Gila Highlands/Black Range

When
May 13, 8:30 PM MST to May 31, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Park/Forest Service

The human started Black Fire started 24 miles north of Mimbres in Grant County and would spread through the month across the Blacks Range and into western Sierra County. By the end of May, the fire was over 200,000 acres. The fire spread quickly due to extremely dry conditions through the spring and several breezy to windy days during the later half of the month.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026832.